Thanks Thanks:  0
Likes Likes:  0
Page 1 of 3 123 LastLast
Results 1 to 10 of 26
  1. #1
    Join Date
    Oct 2006
    Location
    new england
    Posts
    115
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Mood stabilizers

    From a different thread I started yesterday (or the day before???) it is clear that i am in a depression tailspin.

    I am very medication sensitive -- side effects hit me hard with very little dosage. I've been on a low dose of nephazadone for the past few years since i've been dealing with the depression.

    In general it has helped me in the day to day. However, I go through these eposodic episodes of intense low's -- always triggered by something in the ongoing therapy related to ptsd stuff.

    My psychiatrist tried me on seroquil the last time this happened. He said it is a "mood stabilizer" and might help smooth out the intense lows I experience. I could not tolerate it; however, even at very low dosages I felt literally tranquilized by it. The depression started to abate on its own. He told me to be in touch with him immediately the next time I felt myself crashing, and we would try something else.

    So now I'm in it again. I tried to reach him on Fri. only to find out that he is out of the country until mid-March. My therapist is trying to reach the person who is covering for him to help facilitate an appointment (I'm really quite afraid of seeing someone new......although I know i need to do it; it is scary to be so vulnerable.)

    I've never really had the aversion to taking meds that I know many people struggle with. When I get this low, I just want relief -- I want back to my life.....Has anyone had experience combining anti-depressants with "mood stabilizers"? Is there hope in this approach?

  2. #2
    Join Date
    May 2005
    Location
    London, UK.
    Posts
    1,485
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: mood stabilizers???

    No, I personally haven't tried it, although, had my psychiatrist had a different policy/plan on medicating me, or if I had landed with a different psychiatrist, I would have. I know that quite a few people with recurring depression do take them, though.

  3. #3
    Join Date
    Mar 2004
    Location
    Ottawa, Canada
    Posts
    36,754
    Mentioned
    24 Post(s)
    Tagged
    0 Thread(s)

    Re: Mood stabilizers

    Actually, seroquel is not a "mood stabilizer", per se - it is one of a family of medications called (unfortunately) "atypical antipsychotics".

    I say "unfortunately" because, while these medications are used to treat disorders like schizophrenia and mania, in low doses they are also used to enhance the effectiveness of antidepressants.

    Someone like you, pocono, would be a good candidate for this type of medication in adition to an SSRI because of your sensitivity to / low tolerance for SSRIs. What the Serquel does is enhance the "serotonin boosting" effect of the SSRI without having to increase the disage to a point where the side-effects would be a problem. It has the added benefit of helping to reduce anxiety and improve sleep.

  4. #4
    Join Date
    Oct 2006
    Location
    new england
    Posts
    115
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Mood stabilizers

    Do you think it is possible, Dr. Baxter, for there to be something other than Seroquel (since it knocked me out so much) that will do what you said the seroquel might do?

  5. #5
    Join Date
    Mar 2004
    Location
    Ottawa, Canada
    Posts
    36,754
    Mentioned
    24 Post(s)
    Tagged
    0 Thread(s)

    Re: Mood stabilizers

    What else have you tried besides nefazadone (Serzone)? There are a lot of other options...

  6. #6
    Join Date
    Oct 2006
    Location
    new england
    Posts
    115
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Mood stabilizers

    I tried Paxil, wellbutrin and zoloft. I can't remember which caused which side effects -- some were sexual, pretty pronounced. I was grateful the psychiatrist took this seriously because my sexual relationship with my husband is something I've worked very hard at and am deeply grateful for. (Again, not anything you might expect I could achieve given my background). I don't want to give this up.

    The other bad side effect I had with one of them -- I think Wellbutrin -- was a racing heart/pulse rate.

    The nefazadone was a relief because it did not cause either of these side effects and did provide some relief....

  7. #7
    Join Date
    Mar 2004
    Location
    Ottawa, Canada
    Posts
    36,754
    Mentioned
    24 Post(s)
    Tagged
    0 Thread(s)

    Re: Mood stabilizers

    Well, you still have several to try - notably Effexor, Luvox, and Prozac. It's hard to say whether these will cause side-effects in your case since that's quite individual (Paxil is one of the worst for side-effects including sexual side-effects in my experince).

    There are also alternatives to Seroquel if the Serzone is otherwise working well for you. You could certainly try one of the mood stabilizers, or a low dose of one of the other atypical antipsychotics.

    I understand that your doctor isn't available at the moment but whoever is covering for him should have access to your records and should be able to make an informed decision for you - just make sure you talk to him about previous side-effects.

  8. #8
    Join Date
    Dec 2006
    Posts
    87
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Mood stabilizers

    I have been on a combination of lithium and wellbutrin. It worked well for a while, but I eventually went off the wellbutrin altogether because, as far as I understand, the antidepressants can destabilise mood. I felt myself crashing into depression, even while on the wellbutrin, so we decided to go it alone with the lithium.

  9. #9
    Join Date
    Oct 2006
    Location
    new england
    Posts
    115
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Mood stabilizers

    I don not actually think this doctor will have access to my dr's medical files. Things don't work like that in the us. This got me upset that he might prescribe something I've already tried and had bad luck with. So I went to my pharmacy and asked them to print out for me a list of all my meds over past two years. It was longer than I thought:

    trazadone
    effexor
    lexapro
    Paxil
    bupropion
    zoloft
    seriquel

    then finally, nephazadone

  10. #10
    Join Date
    Feb 2006
    Posts
    1,549
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Mood stabilizers

    if you can, maybe write a little note beside each one about the effects or ineffects? might help the doc in trying to decide which one to try you on next.

    just a thought!

Page 1 of 3 123 LastLast

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

Disclaimer: PsychLinks is not responsible for the content of posts or comments by forum members.

Additional Forum Web Design by PsychLinks
© All rights reserved.